NEW YORK (NYTIMES) - An 18-year-old showed up in a Long Island emergency room, gasping for breath, vomiting and dizzy. When a doctor asked if the teenager had been vaping, he said no.
The patient's older brother, a police officer, was suspicious. He rummaged through the youth's room and found hidden vials of marijuana for vaping.
"I don't know where he purchased it. He doesn't know," said Dr. Melodi Pirzada, chief pediatric pulmonologist at NYU Winthrop Hospital in Mineola, New York, who treated the young man. "Luckily, he survived."
Pirzada is one of the many physicians across the country treating patients - now totalling more than 215 - with mysterious and life-threatening, vaping-related illnesses this summer. The outbreak is "becoming an epidemic," she said. "Something is very wrong."
Patients, mostly otherwise healthy and in their late teens and 20s, are showing up with severe shortness of breath, often after suffering for several days with vomiting, fever and fatigue.
Some have wound up in the intensive care unit or on a ventilator for weeks. Treatment has been complicated by patients' lack of knowledge - and sometimes outright denial - about the actual substances they might have used or inhaled.
Health investigators are now trying to determine whether a particular toxin or substance has sneaked into the supply of vaping products, whether some people reused cartridges containing contaminants, or whether the risk stems from a broader behavior, like heavy electronic cigarette use, vaping marijuana or a combination.
On Friday, the Centers for Disease Control and Prevention issued a warning to teenagers and other consumers, telling them to stop buying bootleg and street cannabis and e-cigarette products, and to stop modifying devices to vape adulterated substances.
The illnesses have focused attention on a trend that has been overshadowed by the intense public concern about soaring teenage use of e-cigarettes, with its potential for hooking a new generation on nicotine: the rise of the vaping device itself. It has introduced a wholesale change in how people consume nicotine or marijuana, by inhaling vaporized ingredients.
To become inhalable, nicotine or THC, the high-inducing chemical in marijuana, must be mixed with solvents that dissolve and deliver the drugs.
The solvents, or oils, heat up during aerosolisation to become vapour. But some oil droplets may be left over as the liquid cools back down, and inhaling those drops may cause breathing problems and lung inflammation.